Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 129, NWS State College, PA

August 11, 2009Adams County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 11, 2009, 4:21 PM EDT for Adams County, York County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2009, 4:21 PM EDT (20:21 UTC)
Expired
Aug 11, 2009, 5:15 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Adams County, PA, York County, PA

The radar

The Sterling radar (KLWX), 111 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:47 PM EDT, 34 minutes earlier.

Area forecast discussion, Aug 11, 3:47 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
347 PM EDT TUE AUG 11 2009

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH PENNSYLVANIA THIS EVENING...THEN
STALL ALONG THE EAST COAST FOR THE REST OF THE WEEK. MEANWHILE...
A RIDGE OF HIGH PRESSURE WILL WORK INTO THE NORTHWEST PART OF THE
STATE. A CUT OFF UPPER LOW OVER THE SOUTHERN APPALACHIANS WILL
LIKELY LIFT NORTHEAST TOWARD PENNSYLVANIA BY NEXT WEEKEND.
THIS FEATURE WILL KEEP SOME CHC OF SHOWERS AND STORMS ALONG
THE MARYLAND BORDER INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC COLD FRONT LOCATED NEAR A KELM TO KPBZ LINE CURRENTLY WITH A
BAND OF MODERATE TO HEAVY RAIN AND SOME EMBEDDED THUNDER. SO FAR
NO SIGNS OF BOWING. FORWARD MOTION OF LINE WAS INITIALLY SLOW...
BUT IS PICKING UP SOME FORWARD SPEED AS THE BOUNDARY LAYER FLOW
INCREASES TO 10-15 KNOTS AS PER NAM/GFS.

MORNING STRATUS AND FOG HAS GIVEN WAY TO HAZY SUNSHINE IN MOST
AREAS WITH MEAN CAPES GROWING INTO THE MODERATE RANGE. LACK OF
SHEAR WOULD APPEAR TO PRECLUDE SEVERE...BUT GIVEN THESE CAPES AND
WATER LOADING FROM 1.75+ PWS...CANNOT RULE OUT ISOLATED SEVERE
FROM A BOWING LINE SEGMENT OR COLLAPSING CORE...PARTICULARLY OVER
MY SOUTHEAST WHICH SHOULD FEATURE THE HIGHEST CAPES AND LAPSE
RATES THIS AFTERNOON AND EVENING IN A BUILDING 925-850 MB THETA-E
RIDGE...AS PER RUC13.

WENT WITH HIGH CHANCE/LOW LIKELY POPS AS THE FRONT SAGS
SOUTHEASTWARD THIS EVENING...AND GENERAL BROADBRUSH OF LOW TO MID
CHANCE POPS AS THE REAL COOLING ALOFT ASSOCIATED WITH THE 500 MB
TROF APPROACH OVERNIGHT TAKES PLACE.

DRIER/CO0LER WX SHOULD GRADUALLY FILTER INTO THE REGION FROM THE
WEST LATER TONIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
AS SHORTWAVE ROTATES THRU THE REGION ON WED...STILL ENOUGH LL
MOISTURE/INSTABILITY LIKELY TO REMAIN ACROSS THE AREA TO SUPPORT
SOME CHC OF MAINLY AFTN CONVECTION.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
MODELS SLIGHTLY DIFFERENT EACH DAY WITH REGARD TO CUTOFF LOW.
GIVEN TIME OF YEAR...LOCATION OF MTS...HARD TO SEE FRONT GOING
VERY FAR TO THE SOUTH AND EAST. THUS WITH HINTS OF A CUTOFF
OVER PA OR NEARBY...THINK THERE WILL BE A SLIGHT CHC TO CHC OF
SHOWERS AND STORMS ACROSS THE REGION...MAINLY SOUTH OF INTERSTATE
80 EARLY ON...BUT ALL AREAS BY LATER NEXT MONDAY INTO TUE...AS
NEXT COLD FRONT NEARS THE EAST COAST.

TEMPS WILL BE CLOSE TO NORMAL. DID EDGE TEMPS DOWN A DEGREE
OR SO DURING THE DAY...AND EDGE UP A DEGREE OR SO AT NIGHT...
AS I AM LEANING ON THE WET AND CLDY SIDE OF THINGS.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SCATTERED SHOWERS/TSTORMS WILL CROSS THE REGION THIS AFTERNOON AND
EVENING...WITH MVFR RESTRICTIONS NEAR TSRA AND HEAVY DOWNPOURS.

INVERSION WILL TRAP LOW LEVEL MOISTURE LATER TONIGH AND SPREAD
MVFR/LIFR CIGS/VSBYS TO ALL BUT KMDT OVERNIGHT. ADDITIONAL SCATTERED
SHOWERS/TSTORMS IN STORE FOR WED AFT...MAINLY IN SE HALF.

OUTLOOK...
WED...LIFR/MVFR EARLY IN FOG...THEN VFR WITH MVFR IN SCT TSTORMS.
THU-FRI-SAT-SUN...VFR. ISOLD AFTN MVFR SHOWERS/TSTORMS MAINLY SE.

&&

.HYDROLOGY...
BEEN WATCHING CELLS ACROSS NW PA. SO FAR THINGS ARE MOVING...FEW
SPOTS MAY HAVE SEEN ABOUT AN INCH OF RAIN SO FAR...ESTIMATED
BY RADAR. WOULD EXPECT CELLS TO CONTINUE TO MOVE EAST AT
10 TO 15 MPH. FLOOD ADVISORY EARLIER...NOW A FLASH FLOOD
WARNING. WILL CONTINUE TO MONITOR...AND ISSUE PRODUCTS AS
NEEDED. AWAY FROM THIS NW AREA...FFG NOT SO LOW...THUS
FLOODING SHOULD NOT BE A PROBLEM OUTSIDE THE FAR NW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...MARTIN
LONG TERM...MARTIN
AVIATION...DEVOIR/RXR
HYDROLOGY...MARTIN/DEVOIR/JUNG
Hazardous weather outlook, Aug 11, 12:53 PM EDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1253 PM EDT TUE AUG 11 2009

PAZ004>006-010>012-017>019-024>028-033-034-037-041-042-045-046-
049>053-056>058-121700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
1253 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AS A
WEAK COLD FRONT ACTS ON VERY MOIST AND SOMEWHAT UNSTABLE AIR OVER
THE REGION. SLOW MOVING STORMS WILL POSE A GREATER THREAT OF
LOCALLY HEAVY RAINFALL OVER SOME AREAS...ESPECIALLY WHERE CELLS
TRAIN OR TRACK OVER AREAS WHICH SAW HEAVY RAINFALL ON MONDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ035-036-059-063>066-121700-
FULTON-FRANKLIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1253 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLOW MOVING COLD FRONT WILL PUSH ACROSS THE AREA THIS EVENING.
SHOWERS AND SCATTERED THUNDERSTORMS WILL ACCOMPANY THE WEAK FRONT...
AND MAY PRODUCE LOCALLY HEAVY DOWNPOURS AND SOME ISOLATED STRONG
WIND GUSTS. LOCAL MINOR FLOODING IS A POSSIBILITY WITH STRONGER
SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEVOIR

In the hours before

Special weather statement, Aug 11, 3:10 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT TUE AUG 11 2009

PAZ004-005-111945-
MCKEAN PA-WARREN PA-
310 PM EDT TUE AUG 11 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND
NORTHWESTERN MCKEAN COUNTIES...

AT 311 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF WARREN...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR SCANDIA AROUND 320 PM AND KINZUA DAM AROUND
335 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 62...STATE ROAD
59.

LAT...LON 4198 7867 4171 7890 4192 7921 4200 7915
      4201 7880

EXPERIMENTAL

FORECASTER: JUNG
Special weather statement, Aug 11, 3:28 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
328 PM EDT TUE AUG 11 2009

PAZ010-017-112030-
CLEARFIELD PA-ELK PA-
328 PM EDT TUE AUG 11 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLEARFIELD AND
SOUTH CENTRAL ELK COUNTIES...

AT 327 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF
BROOKVILLE...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS.

THIS STORM WILL BE NEAR BROCKPORT AROUND 350 PM...DUBOIS AROUND 400
PM...ROCKTON AROUND 410 PM...S.B. ELLIOT STATE PARK AROUND 420 PM AND
HYDE AROUND 430 PM.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 118.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 153...STATE ROAD 255.

LAT...LON 4119 7879 4121 7877 4121 7872 4122 7872
      4123 7875 4127 7875 4129 7880 4131 7878
      4123 7831 4090 7848 4104 7881 4114 7881

EXPERIMENTAL

FORECASTER: DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:42 PM EDTAreal Flood AdvisoryCTPMcKean, Warren3 hr
Aug 11, 3:08 PM EDTFlash Flood WarningCTPMcKean, Warren3 hr
Aug 11, 3:10 PM EDTSpecial Weather StatementCTPWarren35 min
Aug 11, 3:28 PM EDTSpecial Weather StatementCTPClearfield62 min
Aug 11, 4:27 PM EDTSpecial Weather StatementCTPClearfield33 min
Aug 11, 4:40 PM EDTAreal Flood AdvisoryCTPAdams, York110 min
Aug 11, 4:56 PM EDTSpecial Weather StatementCTPYork34 min
Aug 11, 5:01 PM EDTFlash Flood WarningCTPAdams3 hr
Aug 11, 5:05 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, McKean, Potter, Sullivan, Tioga3 hr
Aug 11, 5:08 PM EDTSpecial Weather StatementCTPCambria37 min
Aug 11, 5:11 PM EDTSpecial Weather StatementCTPSullivan64 min
Aug 11, 5:26 PM EDTSpecial Weather StatementCTPYork34 min
Aug 11, 6:37 PM EDTSpecial Weather StatementCTPUnion53 min
Aug 11, 6:46 PM EDTSpecial Weather StatementCTPBedford29 min
Aug 11, 7:28 PM EDTSpecial Weather StatementCTPSchuylkill32 min
Aug 11, 7:49 PM EDTSpecial Weather StatementCTPSchuylkill41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.